How to Prevent Hypoglycemia
It’s a serious issue if you have diabetes. Recognize the dangers of low blood sugar.
One minute you're feeling fine, and the next you're sweaty, shaky and dizzy. If you have diabetes, you might be showing signs of low blood sugar. It's important to recognize and treat low blood sugar symptoms right away. Quick action could prevent an emergency.
Here are some frequently asked questions about low blood sugar.
Q: What is it, exactly?
A: Abnormally low blood sugar (glucose) is known as hypoglycemia. It’s sometimes called insulin shock or insulin reaction. It means your body is low on sugars to convert to energy. If you have diabetes and your doctor has recommended that you regularly check your blood sugar, know what level is right for you. For example, if it’s below 70 mg/dL, that could mean trouble for some people.
Q: What causes this condition?
A: Certain diabetes medications can overstimulate insulin production. Or you might have skipped a meal, increased your physical activity or consumed alcoholic beverages. All of these things can contribute to hypoglycemia.
Q: What are some of the signs?
A: Most of the time the symptoms come on suddenly. It’s important to recognize hypoglycemia and treat it quickly to avoid a low blood sugar emergency, which can lead to accidents, injury, coma or even death. Some common reactions are: feeling shaky, nervous, hungry, sweaty or clammy, irritable, confused, fatigued or lightheaded. Some people cry out in their sleep, and severe reactions might include seizures or unconsciousness. Talk to your doctor about other signs to watch for.
Q: How is it treated?
A: You need to raise your blood sugar immediately. Do this by consuming 15 to 20 grams of simple carbohydrates, which your body breaks down into sugar for energy. After 15 minutes, recheck your blood sugar level. If your blood sugar level is still below 70mg/dL, consume another 15 to 20 grams of carbohydrates. If you don't feel better, or your blood sugar level remains below 70mg/dL, call your doctor or seek emergency help.
Q: Is it possible to have low blood sugar and not know it?
A: Yes. It is called hypoglycemia unawareness. You may have low blood sugar, but none of the early signs of low blood sugar. Most often, this condition happens to people with type 1 diabetes but can occur in people with type 2 diabetes. If you think you have this condition, talk with your doctor.
Q: What are some examples of 15 grams of glucose or simple carbs?
A: Here’s a quick list to keep on hand to avoid blood sugar emergencies:
- Glucose tablets or gel tube (follow instructions on package)
- 2 tablespoons of raisins
- 4 oz. (or ½ cup) of juice or sweetened soda (not diet)
- 1 tablespoon of honey, sugar or corn syrup
- 8 oz. (1 cup) of low-fat or fat-free milk
- Hard candies, jelly beans or gumdrops (read label for serving size; aim for 15 grams)
Q: What if I pass out and can’t help myself?
A: This is a medical emergency. It’s important to plan ahead for times you can’t respond. Make sure you have a friend, relative or neighbor on call if you’re sensing an emergency. A prescription drug called glucagon can be injected for quick relief. Anyone you might call on for help should be instructed on using this kit. They may want to give you insulin, but that is not what your body needs. And work out with your family or friends when to call 911. Consider wearing a medical bracelet indicating that you have diabetes. Better yet, keep a carbohydrate response (snack, glucose) on hand to avert an emergency.
Hypoglycemia prevention starts with following your diabetes treatment plan for timing of meals, medications and exercise. Learn about the symptoms of low blood sugar and monitor your own reactions. Anticipating and treating a potential problem is much better than having to deal with an emergency! Your doctor can help you prepare.
By Ginny Greene, Contributing Editor
American Diabetes Association. Standards of medical care in diabetes-2015. Diabetes Care. 2015. 38, S1-S99. Accessed: October 28, 2015.
American Diabetes Association. Hypoglycemia (low blood glucose). Accessed: October 28, 2015.
National Institutes of Health. National Diabetes Information Clearinghouse. Hypoglycemia. Accessed: October 28, 2015.
Last Updated: November 19, 2015